John Libbey Eurotext

The long-term efficacy and safety of levetiracetam in a tertiary epilepsy centre Volume 15, numéro 3, September 2013

Auteurs
Department of Neurology, Comprehensive Epilepsy Center, Biomedical Research Institute, Seoul National University Hospital, College of Medicine, Seoul National University, Seoul, Department of Neurology, Dongsan Medical Center, Keimyung University, Daegu, South Korea

<p>To evaluate the long-term efficacy and safety of levetiracetam based on a large population of patients in a tertiary epilepsy centre.</p><p>All patients who received levetiracetam at the Seoul National University Hospital between January 2007 and March 2009 were evaluated. Patients who underwent brain surgery for seizure control or who had associated progressive disease were excluded from this study. The electronic medical records of these patients were reviewed retrospectively.</p><p>A total of 568 patients were recruited, including 124 patients with generalised epilepsy. The mean duration of the follow-up period was 29.3 months. The seizure-free rate was 33.6% and was higher in patients with generalised epilepsy (51.6%) than patients with localisation-related epilepsy (28.6%). There was a strong correlation between initial response and dose-up response in 351 patients with increased dosage during the follow-up period. A total of 486 adverse events developed in 316 patients. The most common adverse event (24.3%) was irritability, which was associated with a high rate of drug discontinuation. Previous history of mood disorder was the only factor related to the development of irritability in patients using this medication.</p><p>Levetiracetam was effective and safe as monotherapy and add-on therapy for partial and generalised epilepsy. The initial response to levetiracetam may provide useful information for predicting the response to increased dose of levetiracetam. However, the use of this medication was associated with a rate of irritability that was higher than expected in patients with a history of mood disorders.</p>